Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Phoenix, AZ

July 24, 2005Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2005, 1:45 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 1:45 PM PDT (20:45 UTC)
Expired
Jul 24, 2005, 4:45 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 155 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:16 PM PDTFLASH FLOODTwentynine Palms, CASPOTTER REPORTS 1.50 INCHES OF RAIN WITH SEVERE FLOODING IN TWENTY NINE PALMS...SEVERAL HUNDRED PEOPLE ARE TO BE EVACUATED.
Jul 24, 3:30 PM PDTFLASH FLOOD17 E Twentynine Palms, CASTATE ROUTE 62 CLOSED 17.2 MILES EAST OF TWENTYNINE PALMS TO JUNCTION OF STATE ROUTE 177.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 242052
FFWPSR
CAC065-071-250045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
145 PM MST SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...DESERT CENTER...CHIRIACO SUMMIT
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES ALL OF JOSHUA TREE NATIONAL PARK

* UNTIL 545 PM PDT

* AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN CONTINUING FROM THUNDERSTORMS OVER THE WARNED 
  AREA. 

* THE STORMS PRODUCING VERY HEAVY RAIN ARE EXPECTED TO REMAIN NEARLY
  STATIONARY. DOPPLER RADAR ESTIMATES INDICATED HOURLY RAINFALL   
  RATES OF ONE TO THREE INCHES PER HOUR OVER THE PARK. NORMALLY   
  DRY STREAMS AND WASHES WILL BEGIN TO FLOW WITH WATER.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. IF 
YOU ARE NEAR STREAMS AND CREEKS...TAKE IMMEDIATE PRECAUTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3391 11645 3344 11595 3345 11486 3411 11450
      3423 11609 3412 11653

$$

FOWLE
1 follow-up statement
000 
WGUS75 KPSR 242255
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
353 PM MST SUN JUL 24 2005

CAC065-071-250045-
SAN BERNARDINO CA-RIVERSIDE CA-
353 PM MST SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM MST FOR EASTERN
RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES...

AT 323 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

AT 3 PM THE LOST HORSE WEATHER STATION IN JOSHUA TREE NATIONAL PARK 
RECORDED 1.60 INCHES OF RAIN. ESTIMATED RAINFALL AMOUNTS OVER 2 
INCHES ARE POSSIBLE TO THE SOUTH AND EAST OF THE PARK.

SINCE 3 PM...THE STRONGEST STORMS HAVE MOVED INTO THE CHUCKWALLA 
MOUNTAINS...SOUTH OF INTERSTATE 10.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOSHUA TREE 
NATIONAL PARK...DESERT CENTER AND THE LITTLE CHUCKWALLA MOUNTAINS.
RE ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN 
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3391 11645 3344 11595 3345 11486 3411 11450
      3423 11609 3412 11653

$$

SIPPLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:55 AM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 10:55 AM PDT, 2 hours 50 minutes before
AZZ020>028-CAZ030>033-250000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST SUN JUL 24 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY MOIST TROPICAL AIR WILL REMAIN OVER OUR REGION FOR SCATTERED
THUNDERSTORMS...WITH HEAVY RAIN AT TIMES...TODAY AND THIS EVENING. A
RIDGE OF HIGH PRESSURE WILL SHIFT FROM THE CALIFORNIA COAST ON
MONDAY REACHING THE FOUR CORNERS REGION BY LATE IN THE WEEK. THIS
WILL BRING AN END TO THE THUNDERSTORMS OVER SOUTHEAST CALIFORNIA AND
FAR SOUTHWEST ARIZONA BY EARLY IN THE WEEK...BUT WILL CONTINUE A
CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL ARIZONA.

&&

.DISCUSSION...
HAVE ISSUED A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE AREA IN
EFFECT UNTIL 12 MIDNIGHT TONIGHT. THIS WATCH IS ESPECIALLY FOR NORTH
PORTIONS OF OUR AREA FROM JOSHUA TREE NATIONAL PARK EAST ACROSS
RIVERSIDE COUNTY...LA PAZ COUNTY...TO SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA.

VERY MOIST AND UNSTABLE AIRMASS OVER THE AREA AND WITH HEATING THIS
AFTERNOON...EXPECT SOME STRONG THUNDERSTORMS WITH STRONG GUSTY
POSSIBLY DAMAGING WINDS AND LOCALLY HEAVY RAIN THIS AFTERNOON AND
THIS EVENING.

.PREVIOUS DISCUSSION...
INVERTED TROF FROM BAJA INTO SOUTHERN CA WILL CONTINUE TO MOVE
SLOWLY OFF THE COAST TODAY/TONIGHT AS AIRMASS REMAINS MOIST OVER
ENTIRE REGION. THUS OUR REGION WILL BE SLOWLY LOSING DYNAMICS AS THE
TROF MOVES AWAY SO TODAYS THUNDERSTORM DEVELOPMENT WILL BEGIN TO RELY
A BIT MORE ON AFTERNOON HEATING AND OUTFLOW BOUNDARIES. PLUS FORECAST
SOUNDINGS FOR TODAY SHOW GOOD CAPE AND WITH AIRMASS STILL VERY MOIST
WITH P-WATER AROUND 1.7-1.9 INCHES TODAY...LOCALLY HEAVY RAINS WITH
SOME STORMS STILL GOOD POSSIBILITY. BY MON AN UPPER RIDGE NEAR THE
CA COAST BEGINS BEGINS TO MOVE INLAND AND ACROSS AZ REACHING THE 4
CORNERS AREA BY THURS THEN STAYING OVER NORTHERN NM INTO THE
WEEKEND. AS THE UPPER HIGH MIGRATES ACROSS AZ MID/UPPER FLOW WHICH
HAVE BEEN E-SE BECOME WESTERLY AND BEGINS TO DRY THOSE LEVELS...
SPREADING SOME DRIER AIR W-E ACROSS OUR REGION. AIRMASS BY MON WILL
NOT BE AS UNSTABLE AS TODAY AND WILL HAVE A LITTLE LESS CAPE. THIS
WILL GRADUALLY END THE THUNDERSTORM THREAT OVER SE CA SW AZ
BEGINNING TUES AND ON INTO THE WEEKEND...BUT WILL CONTINUE THE
CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AZ...ALTHOUGH THE
PROBABILITIES WILL BE A BIT LESS IN THE DESERTS TUES THROUGH THE
LATER PART OF THE WEEK. BUT BY THURS/FRI AS THE UPPER HIGH SITUATES
ITSELF IN THE 4 CORNERS/ NORTHERN NM AREA...THAT W FLOW BECOMES E-SE
ONCE AGAIN AND BEGINS TO SPREAD MOISTURE FROM MEXICO BACK INTO SOUTH
CENTRAL AZ. THIS MAY BRING A BIT MORE THUNDERSTORM ACTIVITY TO THE
HIGHER TERRAIN OF SOUTH CENTRAL AZ GOING BY NEXT WEEKEND...AND
PARTLY SUNNY SKIES OVER SW AZ SE CA.

&&

.AVIATION...
DISCUSSION FOR THE 18Z TAFS. FOR TAF KPHX AND KIWA...GUSTY WINDS TO
35-40KTS ASSOCIATED WITH THUNDERSTORMS FORMING EAST AND SOUTH OF
KPHX/KIWA AFTER 22Z. IMPACTS TO CIGS/VIS CAN BE EXPECTED BETWEEN 00Z
AND 07Z WITH CIGS LOWERING TO BKN070CB AND POSSIBLE REDUCTION IN VIS
TO 3SM IN TSRA AND SOME BLDU.

TAFS FOR KYUM...KBLH AND KIPL ADEQUATELY COVER ALL SIGNIFICANT
WEATHER.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE AREA TODAY THROUGH
     THIS EVENING UNTIL 12 MIDNIGHT TONIGHT.

CA...FLASH FLOOD WATCH IN EFFECT FOR JOSHUA TREE NATIONAL PARK...
     EASTERN RIVERSIDE COUNTY AND ALL OF IMPERIAL COUNTY TODAY
     THROUGH THIS EVENING UNTIL 12 MIDNIGHT TONIGHT.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 24, 6:20 AM PDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST SUN JUL 24 2005

AZZ021>023-026>028-250205-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
620 AM MST SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS...BLOWING DUST...AND LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS...AND BLOWING DUST.

AZZ020-025-CAZ031>033-250205-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
620 AM MST (620 AM PDT) SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS...BLOWING
DUST AND SAND...AND LOCALLY HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS MONDAY. NO HAZARDOUS WEATHER
EXPECTED TUESDAY THROUGH SATURDAY.

CAZ030-250205-
JOSHUA TREE NATIONAL PARK/JTNP/-
620 AM PDT SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS MONDAY THROUGH WEDNESDAY. NO
HAZARDOUS WEATHER EXPECTED THURSDAY THROUGH SATURDAY.

AZZ024-250205-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
620 AM MST SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS MONDAY THROUGH SATURDAY.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:43 AM PDTFlash Flood WarningPSRRiverside, San Bernardino62 min
Jul 24, 4:33 PM PDTSevere Thunderstorm WarningPSRImperial61 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.